Arizona, 2011Heavy Rain in Arizona, July 23, 2011
July 23, 2011 · NWS FGZ · 2 events in 2 counties and zones
Thunderstorms produced heavy rain over the eastern rim country north of Payson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain over the eastern rim country north of Payson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:10 AM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 23, 9:10 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST SAT JUL 23 2011
.SYNOPSIS...MOISTURE INCREASING FROM THE SOUTH WILL BRING A CHANCE
FOR THUNDERSTORMS TODAY TO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM.
MOISTURE WILL CONTINUE TO INCREASE THROUGH SUNDAY WITH THE CHANCE
FOR THUNDERSTORMS SPREADING ACROSS ALL OF ARIZONA. DAILY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF NEXT WEEK AS A
MOIST SOUTHERLY FLOW CONTINUES.
&&
.DISCUSSION...FORECAST REMAINS ON TRACK THIS MORNING AS INCREASING
MOISTURE ACROSS THE STATE WILL LEAD TO AN UPTICK IN CONVECTIVE
ACTIVITY THIS AFTERNOON. SATELLITE PRECIPITABLE WATER ESTIMATES SHOW
THE AXIS OF 1 INCH PW VALUES STARTING TO MOVE INTO SOUTHERN SECTIONS
OF OUR FORECAST AREA. SURFACE DEW POINTS ARE ALSO UP A GOOD 10-20
DEGREES IN MANY LOCATIONS. STILL EXPECT SCATTERED SHOWERS AND STORMS
TO DEVELOP FROM THE MOGOLLON RIM SOUTHWARD ALONG THE AXIS OF BETTER
MOISTURE WITH ONLY AN ISOLATED STORM POSSIBLE ELSEWHERE. NO MORNING UPDATES
ARE PLANNED AT THIS TIME.
&&
.PREVIOUS DISCUSSION (230 AM)...WV IMAGERY INDICATES A DRY
SOUTHWESTERLY FLOW PERSISTING ACROSS THE SOUTHWEST AND INTO WESTERN
AND NORTHERN ARIZONA. FARTHER EAST...THE SUBTROPICAL PLUME OF
MOISTURE REMAINS ACROSS EASTERN AZ.
A WEAK GULF OF CALIFORNIA MOISTURE SURGE CONTINUES AS SEEN IN THE
YUMA VAD WIND PROFILE AND SFC OBSERVATIONS. DEWPOINTS ACROSS SRN AZ
ARE SUBSTANTIALLY HIGHER THAN ELSEWHERE IN THE STATE AND THIS
MOISTURE IS EXPECTED TO SLOWLY MOVE NORTHWARD TODAY.
OF MORE IMPORTANCE IS TROPICAL CYCLONE DORA WHICH IS MOVING NWWD
SOUTH OF THE TIP OF BAJA CALIFORNIA. THIS LOCATION AND TRACK IS
FAVORABLE FOR GENERATING A MOISTURE SURGE UP THE GULF OF CALIFORNIA.
SFC OBSERVATIONS FROM MEXICO INDICATE THIS SURGE MAY ALREADY BE IN
PROGRESS AND MOISTURE SHOULD BEGIN TO INCREASE ACROSS AZ ON SUNDAY
BRINGING MUCH BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO MUCH OF
THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH MIDWEEK.
ANOTHER WEST COAST TROUGH IS FORECAST TO APPROACH THE AREA AND THIS
COULD ONCE AGAIN DISRUPT THE NORTHWARD FLOW OF SUBTROPICAL MOISTURE
BRINGING A DOWNWARD TREND IN CONVECTIVE ACTIVITY FOR THE LATTER HALF
OF THE WEEK.
&&
.AVIATION... FOR THE 18Z PACKAGE...LOOK FOR SCATTERED THUNDERSTORMS
AND RAIN SHOWERS OVER AND SOUTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS BETWEEN ABOUT 19 AND 01Z. EXPECT SCATTERED HIGH CLOUDINESS
OVERNIGHT. VFR CONDITIONS WILL PREVAIL. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................MCS/DB
AVIATION................HOWARD
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 23, 4:00 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT JUL 23 2011
AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
DRY AIR WILL REMAIN IN PLACE ACROSS THE WESTERN PORTIONS OF ARIZONA
TODAY LIMITING THE CHANCES OF SHOWERS. ACROSS EASTERN ARIZONA
MOISTURE WILL RESULT IN ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. THE
MAIN THREAT TODAY WILL BE MODERATE TO BRIEFLY HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
INCREASING MOISTURE CAN BE EXPECTED FOR THE LATTER HALF OF THE
WEEKEND AND INTO EARLY NEXT WEEK RESULTING IN BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS ACROSS ALL OF NORTHERN ARIZONA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Gila
- When
- July 23, 1:49 PM MST to 3:49 PM MST
- Where
- Gila County, 10.99 mi E of Whispering Pines to 16.09 mi E of Whispering Pines
- Reported by
- RAWS
- Coordinates
- 34.362, -111.088
The remote weather station on Promontory Point picked up 2.97 inches of rain in less than two hours.
Heavy Rain, Coconino
- When
- July 23, 1:49 PM MST to 3:49 PM MST
- Where
- Coconino County, 13.87 mi W of Forest Lakes to 13.42 mi WNW of Forest Lakes
- Reported by
- RAWS
- Coordinates
- 34.353, -111.042
The remote weather station on Promontory Point picked up 2.97 inches of rain in less than two hours.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335780, 335781.